geriatric

How do you taper long-term benzodiazepines?

We return to Mr. Davis, a 75-yo man who has taken temazepam 30mg at bedtime for 15 years for insomnia. He recently fell and fractured his wrist. You discussed the risks and benefits of continuing vs stopping temazepam and the rationale for tapering the medication as described in the prior PsychSnap. Mr. Davis decides to move forward […]

How do you taper long-term benzodiazepines? Read More »

How do you counsel an older patient about the risks of benzodiazepines?  

Mr. Davis is a 75-year-old man with a history of hypertension, type 2 diabetes (A1c 6.8), and insomnia. He recently moved to be closer to his grandchildren and is establishing primary care with you. His medications are amlodipine 10 mg daily, metformin 500 mg twice daily, semaglutide 1 mg weekly, atorvastatin 40 mg daily, and

How do you counsel an older patient about the risks of benzodiazepines?   Read More »

How do you manage behavioral and psychological symptoms in a patient with dementia?

Special Guest Authors: Anna Chodos, Anna Hines, Ashley Johnson Lisa is a 78yo woman with moderate stage dementia. Two years ago, she became more irritable. She was snapping at people and refusing medications. At that time, you taught her family a couple of strategies for managing these behaviors and connected them to a local organization that provided education and

How do you manage behavioral and psychological symptoms in a patient with dementia? Read More »

What caused low energy in a patient whose other depressive symptoms were improving with escitalopram?

One year after the death of her spouse, a 75 yo woman with hypertension on hydrochlorothiazide presents in a first major depressive episode with prominent neurovegetative symptoms (difficulty sleeping, low appetite with a 10lb weight loss, low energy, mild psychomotor retardation).  You start her on escitalopram 2.5mg for 1 week, then increase to 5mg, and

What caused low energy in a patient whose other depressive symptoms were improving with escitalopram? Read More »